Sitaxentan (Thelin▼): worldwide withdrawal from the market
- Medicines and Healthcare products Regulatory Agency
- 12 January 2011
- Therapeutic area:
- Cardiovascular disease and lipidology and Respiratory disease and allergy
Sitaxentan (Thelin▼) withdrawn due to hepatotoxicity.
Article date: January 2011
Sitaxentan (Thelin▼) is an endothelin receptor antagonist, indicated for the treatment of patients with pulmonary arterial hypertension classified as WHO functional class III, to improve exercise capacity.
On Dec 10 2010, the licence holder for sitaxentan announced its decision to withdraw the product from all markets worldwide and to discontinue all ongoing clinical trials. This decision was made after a review of fatal cases associated with hepatic injury, including a reported case from the UK (in 2009) and two cases from clinical trials in India and the Ukraine, which occurred in 2010.
Liver reactions are known side effects of sitaxentan, and warnings have been included in product information since it was first licensed. These warnings were updated to provide further guidance regarding hepatic safety monitoring after the fatal case in the UK.
The new data suggest that serious hepatic toxicity in association with sitaxentan is idiosyncratic and cannot be prevented in all patients. In some patients, development of liver injury was not related to identifiable risk factors, was unlikely to be detected by monthly monitoring, and did not resolve when sitaxentan was discontinued.
Alternative treatments for pulmonary arterial hypertension are available in the UK. Patients should be switched to an alternative treatment as soon as is safely possible. Sitaxentan will continue to be available during the transition period.
Advice for healthcare professionals:
- no new patients should be prescribed sitaxentan
- patients taking sitaxentan should be switched to an alternative treatment as soon as is safely possible
- patients should be advised to continue taking sitaxentan and to consult their physician about alternative treatment as soon as possible
- patients with abnormal liver function test results at the time of sitaxentan discontinuation should be monitored regularly until liver enzymes are within the normal range
- suspected adverse reactions associated with the use of sitaxentan should be reported on a Yellow Card at www.yellowcard.gov.uk
Advice for patients:
- patients who are taking sitaxentan or who are participating in clinical trials of the drug should not stop treatment, but should consult their physician to review their treatment as soon as possible
- patients with any symptoms of liver injury (eg, nausea, vomiting, loss of appetite, fever, unusual tiredness, abdominal pain, or yellow colouring of the skin or eyes [jaundice]) should contact their doctor immediately
See letter sent to healthcare professionals, Dec 2010
Article citation: Drug Safety Update Jan 2011, vol 4 issue 6: A3.
Published: 12 January 2011